Thunderstorm Wind, Brown
- When
- August 30, 3:18 PM CST
- Where
- Brown County, 1.69 mi NE of Richmond
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 45.540, -98.610
Seventy mph winds blew out several windows in the house.
A line of thunderstorms brought damaging wind gusts up to 70 mph to parts of northeast South Dakota. Several trees were uprooted along with several structures sustaining some damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of thunderstorms brought damaging wind gusts up to 70 mph to parts of northeast South Dakota. Several trees were uprooted along with several structures sustaining some damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 30, 2:10 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 310 PM CDT MON AUG 30 2010 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM CHANCES TONIGHT...THEN PRECIPITATION CHANCES AGAIN ON WEDNESDAY. A BROAD UPPER TROUGH CURRENTLY SITS OVER THE WESTERN UNITED STATES. WILL SEE A COUPLE OF SHORTWAVES RIDE AROUND THE TROUGH AND ACROSS THE NORTHERN PLAINS TONIGHT AND TUESDAY...THEN THE ENTIRE TROUGH SLIDES EASTWARD AND ACROSS THE REGION WEDNESDAY. A SURFACE LOW PRESSURE SYSTEM IS CURRENTLY SITUATED FROM EASTERN NORTH DAKOTA TO EASTERN COLORADO...WITH THE ASSOCIATED COLD FRONT FROM NEAR EAST CENTRAL NORTH DAKOTA TO NORTHWEST NEBRASKA. LARGE AREA OF SHOWERS...WITH SOME EMBEDDED THUNDERSTORMS...OVER THE WESTERN AND CENTRAL DAKOTAS DOWN TO NORTHWESTERN KANSAS. MUCH OF THIS AREA HAS REMAINED CLOUD COVERED TODAY...BUT THE EASTERN DAKOTAS HAS SEEN QUITE A BIT OF SUNSHINE...AND SOUTHERLY WINDS HAVE BROUGHT IN A DECENT FETCH OF MOISTURE. AS THE FRONT BEGINS TO PUSH EAST AND THE UPPER SHORTWAVE TRACKS OVERHEAD...EXPECT TO SEE AN INCREASE IN DEVELOPMENT AND STRENGTH OF STORMS THIS EVENING...MAINLY ALONG AND EAST OF THE JAMES RIVER VALLEY. CAPE VALUES ALREADY EXCEEDING 2000 J/KG WITH LIS BETWEEN -6 AND -9 IN THAT REGION...SO CERTAINLY NOT LACKING INSTABILITY. WILL SEE A 35 TO 40 KNOT LOW LEVEL JET OVER THE FAR EAST CWA INCREASE TO 40 TO 50 KNOTS OVERNIGHT. 0 TO 6 KM HELICITY AND SHEAR VALUES ARE MARGINAL. STORMS WITH HAIL AND STRONG WINDS SEEM LIKELY ACROSS THE EAST...WITH MAIN QUESTION BEING POTENTIAL FOR TORNADOES. LOW LEVEL (O TO 1 KM) SHEAR...HELICITY AND AND EHI ARE FAIRLY STRONG FROM ABOUT INTERSTATE 29 EASTWARD...SO CANNOT RULE OUT AN ISOLATED TORNADO OR TWO. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE TONIGHT AND BECOMES DOMINANT OVER THE AREA TUESDAY AND TUESDAY NIGHT. ANOTHER LOW PRESSURE SYSTEM APPROACHES ON WEDNESDAY AND WEDNESDAY NIGHT...AND LOOKS TO BRING ANOTHER CHANCE OF PRECIPITATION. NOT AS MUCH WARM AIR OR MOISTURE EXPECTED TO BE AROUND...SO INSTABILITY WILL NOT BE REAL STRONG...BUT ENOUGH TO AT LEAST CONTINUE A MENTION OF PRECIPITATION FOR BOTH THE WEDNESDAY AND WEDNESDAY NIGHT TIME FRAME. TONIGHTS LOW TEMPERATURES WILL STAY MILD WITH SOUTHERLY FLOW MUCH OF THE NIGHT...THEN COOLER TEMPERATURES EXPECTED WITH THE SURFACE HIGH ON TUESDAY AND BEFORE THE NEXT SYSTEM REACHES THE AREA ON WEDNESDAY. GENERALLY LOOKING AT 70S FOR DAYTIME HIGHS. TONIGHTS LOWS IN THE MID 50S TO UPPER 60S WILL GIVE WAY TO LOWS IN THE UPPER 40S TO LOWER 50S TUESDAY NIGHT AND WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH MONDAY THE EXTENDED PORTION OF THE FORECAST BEGINS WITH A MID LEVEL TROF OVER THE NORTHERN PLAINS. COLD AIR ALOFT ALONG WITH STEEP LOW LEVEL LAPSE RATES MAY RESULT IN SCT THUNDERSTORMS ACROSS THE NE CWA ON THURSDAY. THIS MID LEVEL TROF WILL PUSH INTO OHIO RIVER VALLEY...WHICH WILL RESULT IN INCREASING HEIGHTS ACROSS THE NORTHERN PLAINS. WITH THE INCREASING HEIGHTS...GENERALLY EXPECT A SLOW WARMING TREND BEGINNING ON FRIDAY...AND LASTING THROUGH THE END OF THE PERIOD. ALONG WITH THE SLOW WARM UP...DRY CONDITIONS ARE ALSO EXPECTED. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE VALID TAF PERIOD. AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT...WHICH MAY IMPACT KPIR/KATY/KABR. MVFR TO IFR CONDITIONS MAY BE POSSIBLE UNDER STRONGER STORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 441 AM CDT MON AUG 30 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 441 AM CDT MON AUG 30 2010 /341 AM MDT MON AUG 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...SPREADING EAST INTO EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA THROUGH THE EVENING HOURS. SEVERE STORMS ARE POSSIBLE WITH HAIL AND STRONG WINDS. STRONG WIND GUSTS APPEAR TO BE THE BIGGER THREAT. A SMALL TORNADO THREAT EXISTS AS WELL ACROSS NORTHEASTERN SOUTH DAKOTA EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR PORTIONS OF CENTRAL AND EASTERN SOUTH DAKOTA. TMT
The Aberdeen radar (KABR), 18 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
13 thunderstorm wind. Local standard time, as filed.
Seventy mph winds blew out several windows in the house.
Sixty mph winds were estimated northwest of Westport.
Sixty mph winds were estimated in Bath.
Seventy mph winds blew out a window in the house.
Seventy mph winds took the roof off of a shed and tipped an auger over.
Sixty mph winds were estimated in Langford.
Seventy mph winds brought several large tree branches down.
Seventy mph winds blew a semi off of Highway 212. The semi suffered extensive damage with the driver receiving minor injuries.
Sixty mph winds were estimated south of Webster.
Sixty mph winds were estimated west of Summit.
Seventy mph winds downed several large evergreen trees along with many large tree branches in Estelline.
Seventy mph winds brought down some trees and several branches in Clear Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257752, 257753, 257754, 257755, 257756, 257757, 257758, 257759, 257760, 257762, 257763, 257751, 257764.